Alert archive / Oregon / Hazardous Seas Watches in 2021

Hazardous Seas Watch 21, NWS Medford, OR

September 21, 2021

NWS Medford, OR issued this hazardous seas watch at Sep 21, 2021, 2:42 AM PDT. It took effect at Sep 22, 2021, 8:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 21, 2021, 2:42 AM PDT (09:42 UTC)
In effect from
Sep 22, 2021, 8:00 PM PDT
Expired
Sep 21, 2021, 10:06 PM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

665 
WHUS76 KMFR 210942
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
242 AM PDT Tue Sep 21 2021

PZZ356-212245-
/O.CON.KMFR.SE.W.0056.000000T0000Z-210921T1200Z/
/O.CON.KMFR.SC.Y.0090.000000T0000Z-210921T1200Z/
/O.NEW.KMFR.SE.A.0021.210923T0300Z-210924T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
242 AM PDT Tue Sep 21 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
LATE THURSDAY NIGHT...

* WHAT...For the Hazardous Seas Warning, north winds 15 to 25 kt
  and very steep and hazardous seas 9 to 10 ft due to a mix of
  wind seas and west swell. For the Small Craft Advisory, steep
  seas 6 to 8 ft. For the Hazardous Seas Watch, very steep and 
  hazardous seas 9 to 11 ft are possible.

* WHERE...Areas beyond 8 nm from shore between Port Orford and
  Cape Ferello will be affected by hazardous seas warning level
  seas early this morning, with small craft advisory conditions
  elsewhere. Hazardous seas warning conditions are possible again
  Wednesday evening through TThursday night, mainly beyond 8 nm 
  from shore from Port Orford southward.

* WHEN...For the Hazardous Seas Warning, until 5 AM PDT early 
  this morning. For the Hazardous Seas Watch, from Wednesday 
  evening through late Thursday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ376-212245-
/O.CON.KMFR.SE.W.0056.000000T0000Z-210921T1200Z/
/O.CON.KMFR.SC.Y.0090.000000T0000Z-210921T1800Z/
/O.NEW.KMFR.SE.A.0021.210923T0300Z-210924T1200Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
242 AM PDT Tue Sep 21 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
LATE THURSDAY NIGHT...

* WHAT...For the Hazardous Seas Warning, north winds 20 to 25 kt 
  and very steep and hazardous seas 10 to 11 ft due to a mix of 
  wind seas and west swell. For the Small Craft Advisory, steep 
  seas 7 to 9 ft. For the Hazardous Seas Watch, very steep and 
  hazardous seas 10 to 11 ft are possible.

* WHERE...Areas south of Port Orford will be affected by hazardous
  seas warning level seas early this morning, with small craft
  advisory conditions elsewhere. Then, all areas will be affected
  by small craft advisory conditions through late this morning.
  Hazardous seas warning conditions are possible again Wednesday
  evening through Thursday night.

* WHEN...For the Hazardous Seas Warning, until 5 AM PDT early 
  this morning. For the Small Craft Advisory, until 11 AM PDT 
  this morning. For the Hazardous Seas Watch, from Wednesday 
  evening through late Thursday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-211200-
/O.CON.KMFR.SC.Y.0091.000000T0000Z-210921T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
242 AM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
THIS MORNING...

* WHAT...North winds 15 to 20 kt with occasional gusts to 25 kt 
  are expected through early this morning along with steep seas of
  7 to 9 feet, due to a combination of wind waves and west swell.

* WHERE...All areas.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ370-211800-
/O.CON.KMFR.SC.Y.0091.000000T0000Z-210921T1800Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
242 AM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...North winds 15 to 25 kt are expected through early this
  morning. Steep seas of 7 to 9 feet are expected through late this
  morning due to a combination of wind waves and west swell.

* WHERE...All areas.

* WHEN...Until 11 AM PDT Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
753 
WHUS76 KMFR 211213
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
513 AM PDT Tue Sep 21 2021

PZZ356-220115-
/O.EXP.KMFR.SE.W.0056.000000T0000Z-210921T1200Z/
/O.EXP.KMFR.SC.Y.0090.000000T0000Z-210921T1200Z/
/O.CON.KMFR.SE.A.0021.210923T0300Z-210924T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
513 AM PDT Tue Sep 21 2021

...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH LATE THURSDAY NIGHT...
...HAZARDOUS SEAS WARNING HAS EXPIRED...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...For the Hazardous Seas Watch, north winds 20 to 30 kt 
  and very steep and hazardous seas 9 to 11 ft are possible.

* WHERE...Hazardous seas warning conditions are possible Wednesday
  evening through Thursday night, mainly beyond 8 nm from shore 
  from Port Orford southward.

* WHEN...For the Hazardous Seas Warning, until 5 AM PDT early 
  this morning. For the Hazardous Seas Watch, from Wednesday 
  evening through late Thursday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

PZZ376-220115-
/O.EXP.KMFR.SE.W.0056.000000T0000Z-210921T1200Z/
/O.CON.KMFR.SC.Y.0090.000000T0000Z-210921T1800Z/
/O.CON.KMFR.SE.A.0021.210923T0300Z-210924T1200Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
513 AM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...
...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH LATE THURSDAY NIGHT...
...HAZARDOUS SEAS WARNING HAS EXPIRED...

* WHAT...For the Small Craft Advisory, north winds 10 to 20 kt
  with gusts up to 25 kt and steep seas 7 to 9 ft through late
  this morning. For the Hazardous Seas Watch, north winds 20 to 
  30 kt and very steep and hazardous seas 10 to 11 ft a are 
  possible.

* WHERE...All areas will be affected by small craft advisory
  conditions through late this morning. Hazardous seas warning
  conditions are possible Wednesday evening through Thursday
  night, mainly for areas from Port Orford southward.

* WHEN...For the Hazardous Seas Warning, until 5 AM PDT early 
  this morning. For the Small Craft Advisory, until 11 AM PDT 
  this morning. For the Hazardous Seas Watch, from Wednesday 
  evening through late Thursday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

PZZ350-211315-
/O.EXP.KMFR.SC.Y.0091.000000T0000Z-210921T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
513 AM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Seas will continue to gradually lower today.

$$

PZZ370-211800-
/O.CON.KMFR.SC.Y.0091.000000T0000Z-210921T1800Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
513 AM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...North winds 10 to 20 kt with occasional gusts up to 25 kt
  along with steep seas of 7 to 9 feet due to a combination of 
  wind waves and west swell are expected through late this 
  morning.

* WHERE...All areas.

* WHEN...Until 11 AM PDT Tuesday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
946 
WHUS76 KMFR 220332
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
832 PM PDT Tue Sep 21 2021

PZZ356-376-221645-
/O.CON.KMFR.SE.A.0021.210923T0300Z-210924T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
832 PM PDT Tue Sep 21 2021

...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH LATE THURSDAY NIGHT...

* WHAT...For the Hazardous Seas Watch, north winds 20 to 30 kt 
  and very steep and hazardous seas 9 to 11 ft are possible.

* WHERE...Mainly beyond 8 nm from shore from Port Orford 
  southward.

* WHEN...From Wednesday evening through late Thursday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
555 
WHUS76 KMFR 220506 AAA
MWWMFR

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Medford OR
1006 PM PDT Tue Sep 21 2021

PZZ376-221815-
/O.UPG.KMFR.SE.A.0021.210923T0300Z-210924T1200Z/
/O.NEW.KMFR.SE.W.0057.210923T0600Z-210924T1200Z/
/O.NEW.KMFR.SC.Y.0092.210923T0000Z-210925T0600Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
1006 PM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 11 PM
PDT FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 PM WEDNESDAY TO 5 AM
PDT FRIDAY...

* WHAT...North winds 15 to 25 kt increasing to 20 to 30 kt with
  gusts to 35 kt expected. Seas steep 7 to 10 ft becoming steep 
  to very steep and hazardous 9 to 12 ft, peaking Thursday 
  afternoon and evening, then gradually subsiding Friday. 

* WHERE...All areas, but the highest winds and steepest seas will
  be south of Nesika Beach.

* WHEN...For the Hazardous Seas Warning, from 11 PM Wednesday to 
  5 AM PDT Friday. For the Small Craft Advisory, from 5 PM 
  Wednesday to 11 PM PDT Friday.

* IMPACTS...Steep to very steep and hazardous seas could capsize 
  or damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ356-221815-
/O.UPG.KMFR.SE.A.0021.210923T0300Z-210924T1200Z/
/O.NEW.KMFR.SC.Y.0092.210923T0000Z-210924T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
1006 PM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM WEDNESDAY TO 5 AM PDT
FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  seas of 6 to 9 ft expected.

* WHERE...Beyond 3 NM from shore through Thursday morning, then
  all areas.

* WHEN...From 5 PM Wednesday to 5 AM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ370-221815-
/O.NEW.KMFR.SC.Y.0092.210923T1500Z-210925T0600Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
1006 PM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 11 PM PDT
FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  seas of 6 to 9 ft expected.

* WHERE...All areas.

* WHEN...From 8 AM Thursday to 11 PM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

PZZ350-221815-
/O.NEW.KMFR.SC.Y.0092.210923T1500Z-210924T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
1006 PM PDT Tue Sep 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THURSDAY TO 5 AM PDT
FRIDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  seas of 6 to 8 ft expected.

* WHERE...All areas, except highest winds and seas beyond 5 NM
  from shore.

* WHEN...From 8 AM Thursday to 5 AM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas watch went out at Sep 20, 8:14 PM PDT, 6 hours 28 minutes earlier.

Area forecast discussion, Sep 20, 8:14 PM PDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
814 PM PDT Mon Sep 20 2021

.UPDATE...Cloudless skies are being observed over the entirety of
the forecast area this evening. East winds are beginning to pick
up, but thanks to the recent rains, fire weather concerns are
low. The forecast is on track for a quiet night, with no changes
necessary. See the previous discussion below for information on
the rest of the week. -BPN

&&

.AVIATION...21/00Z TAFs...With dry easterly flow, VFR will prevail
for most locations through the TAF period.  The exception will be
along the coast where a moist boundary layer will likely produce low
ceilings and fog north of Cape Blanco.  These will likely be LIFR
clouds and fog around KOTH.  By later Tuesday morning, the lower
visibilities and clouds will dissipate.

-Smith

&&

.MARINE...Updated 800 PM PDT Monday 20 September 2021...A
thermal trough is strengthening along the coast tonight and will
continue to bring gusty north winds to the waters. Seas will
gradually become dominated by short period wind seas tonight. Very
steep seas and winds near gale force are expected for the waters
from Cape Blanco south, mainly beyond 3 nm from shore, with steep
seas elsewhere through late tonight. The thermal trough will weaken
late tonight into Tuesday morning, then rebuild late Wednesday
afternoon through Thursday with steep seas possible again for areas
south of Cape Blanco. The thermal trough is expected to weaken again
Friday.

-CC/Smith

&&

.PREV DISCUSSION... /Issued 234 PM PDT Mon Sep 20 2021/

DISCUSSION...Through the end of this week no changes to the
forecast were needed. Ridging will build this week, stunted only
briefly by a trough on Wednesday. Even with some hi-res models
available through Wednesday morning it is still unclear where fog
and minimal drizzle may occur. This is mainly because of a fairly
extensive mid and upper level cloud deck expected to ride in
along the decaying cold front aloft. Developing weak east flow
Wednesday night may further limit any marine push to just the
coastal valleys. So overall, the trend is towards less active
weather on Wednesday.

By Friday, Summer-like conditions will return. Temperatures 10 to
15 degrees above climo are expected. The duration of these above
normal temperatures are also trending into Saturday before more
noticeable cooling takes places going into the start of the new
week. This cooling is not guaranteed. 23% of WPC Cluster members
show moderate ridging remaining over the area. The trend remains
for the ridge axis to slowly shift over the lee of the Rockies
inducing a lowering of temperatures.

The main changes are occuring in the extended. Ensemble solutions
continue to center on a trough offshore. The speediest solutions,
representing 21% of ensemble members, show precipitation arriving by
the 28th. However, early season events like these often don't
follow the timing of the faster solutions. Instead, the more
favorable solutions will keep us waiting until Oct. for more
rain. For this reason and that CPC changed the 8-14 day outlook to
have a 33-40% chance of warmer than normal temperatures and normal
precipitation amounts, have been lowering the chance of rain in
the extended as populated by the NBM. This better aligns with the
total mean and the updated 3-4 week CPC outlook which now
includes above normal rain chances. -Miles

&&

FIRE WEATHER...Updated 200 PM PDT Monday 20 September 2021...The
primary fire weather concern in the near term is east winds and poor
to moderate recoveries over the ridges tonight. Due to the recent
rains, fuels are still wet. Fuel specialists and IMETs in the
affected areas agree that the fuels will be too wet to allow any
fires to spread rapidly. The one exception is zone 616, where there
are more fine fuels that can dry out rapidly. At this time, most of
the areas of forecast critical conditions are in zones 617, 619, and
621 in Oregon and 280 in northern California. Since the fuels are
not receptive, no Red Flag Warnings will be issued for this event.
For Tuesday, the primary item of concern is a Haines of 6 over part
of the Devil's Knob fire. Once again, fuels do not look to be
receptive. It will remain dry through at least Friday and no
critical conditions are anticipated beyond Tuesday.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 5 AM PDT Tuesday for PZZ350-356.
     Hazardous Seas Warning until 5 AM PDT Tuesday for PZZ356-376.
     Small Craft Advisory until 11 AM PDT Tuesday for PZZ370-376.

Nearby

Hazardous Seas Watches in Oregon, 2021Every hazardous seas watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.